-

 

 

 




Optimization Online





 

Lowest-rank Solutions of Continuous and Discrete Lyapunov Equations over Symmetric Cone

Ziyan Luo(starkeynature***at***hotmail.com)
Jiyuan Tao(jtao***at***loyola.edu)
Naihua Xiu(nhxiu***at***bjtu.edu.cn)

Abstract: The low-rank solutions of continuous and discrete Lyapunov equations are of great importance but generally difficult to achieve in control system analysis and design. Fortunately, Mesbahi and Papavassilopoulos [On the rank minimization problems over a positive semidefinite linear matrix inequality, IEEE Trans. Auto. Control, Vol. 42, No. 2 (1997), 239-243] showed that with the semidefinite cone constraint, the lowest-rank solutions of the discrete Lyapunov inequality can be efficiently solved by a linear semidefinite programming. In this paper, we further show that the lowest-rank solutions of both the continuous and discrete Lyapunov equations over symmetric cone are unique and can be exactly solved by their convex relaxations, the symmetric cone linear programming problems. Therefore, they are polynomial-time solvable. Since the underlying symmetric cone is a more general algebraic setting which contains the semidefinite cone as a special case, our results also answer an open question proposed by Recht, Fazel and Parrilo in [Guaranteed minimum-rank solutions of linear matrix equations via nuclear norm minimization, SIAM Review, Vol.52, No.3, (2010), 471-501].

Keywords: Continuous Lyapunov Equation, Discrete Lyapunov Equation, Lowest-rank Solution, Symmetric Cone, Polynomial-time Solvability

Category 1: Linear, Cone and Semidefinite Programming

Category 2: Applications -- Science and Engineering (Control Applications )

Citation: Submitted, 10/10/2012

Download: [PDF]

Entry Submitted: 10/09/2012
Entry Accepted: 10/11/2012
Entry Last Modified: 10/09/2012

Modify/Update this entry


  Visitors Authors More about us Links
  Subscribe, Unsubscribe
Digest Archive
Search, Browse the Repository

 

Submit
Update
Policies
Coordinator's Board
Classification Scheme
Credits
Give us feedback
Optimization Journals, Sites, Societies
Mathematical Optimization Society